Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online
Ask a Urologist   »  

Which doctor should I visit to determine if my body is too acidic?

User rating for this question
Very Good
Answered by

Practicing since : 1997
Answered : 379 Questions
What kind of doctor do I need to go to determine if my body is too acidic and outline a system of treatment if I need it? I have many indications that it may be so, and I take my urinary Ph regularly.
Posted Mon, 21 May 2012 in Urinary and Bladder Problems
Answered by Dr. Santosh Kondekar 2 hours later

As i have understood, you are suffering from recurrent Urinary infections with low urinary PH. And all symptoms and therapy are related to the same.

You are having some low grade urinary infection since many days and that causes urine pH to go low due to bacterial growth (like say bacteria called proteus), that causes the burning sensation. Other reasons for burning may be possibility of an open wound/sore around urethra or vulva that does cause burning.

What you would need is a test called urine culture and a swab from urethra for microscopy. The specialist concerned will primarily be a gynecologist who has performed the urethral dilatation, and / or a urologist when any chance of urinary reflux or higher infection is felt.

Such situations at this age are often tackled by urinary alkaniser like say bicarb, liberal water intake and may be you would need a change of antibiotic. Most doctors may start an antibiotic like say furadontin or nitrofurantoin as it doesn't affect body much. discuss with your general physician with this print out so he can isse a referral chit to a gynecologist.

This reply should address your concerns, please reply back if you wish to know more. thanks
Above answer was peer-reviewed by
Follow-up: Which doctor should I visit to determine if my body is too acidic? 6 hours later
You have totally ignored my question. My question was "What specialist would I need to see to get diagnosis and treatment for PH imbalance?" I have been to three urologists, have received treatment for that condition, and still have burning and pain without infection. ( I have had laboratory test to determine that.} I also do not have the urge, frequent urination, etc. that would lead to a diagnosis of interstitial cystitus. I sincerely believe that, based on my symptoms and urine PH tests, that I have a need to find a specialist that would test and treat an overly acidic system that is causing my burning. THAT is my question: what kind of doctor would I see? Please direct your answer to that, not treatment of the urinary problem.
Answered by Dr. Santosh Kondekar 3 hours later

You are at the right specialists right now. Sorry for your misunderstanding. pH imbalances are managed by intensive care specialists, but not for the urinary pH issue. Urine pH issues are best tackled by gynecologists and urologists, and in children metabolic experts.

Systemic pH disturbances of blood causing urine pH issues, do not come at this age. they often come in childhood age due to genetic defects of different enzymes of metabolism.

PH disorders of blood are technically confirmed by a blood gas analysis that gives pH value of blood. Normally pH is a bit alkaline. Acidic PH of blood is called acidosis. acidosis of urinary origin at your age may be associated with chronic renal dysfunctions (again best tackled by urologists). I have been managing acidosis related issues very frequently. When we confirm acidosis in blood, then only urine PH will have any value for the common reason. urine PH acidosis alone is almost always due to urinary infections and wounds.

Other reason apart from kidney dysfunction causing systemic and urinary acidosis is diabetes mellitus, which can be confirmed by urine ketone acid tests.

A blood pH estimation by venous blood gas will technically confirm if you have any systemic acid disturbance. Remember this condition is totally different from third issue called hyperacidity, again it doesn't mean body acidity nor it has any correlation with urine pH, it just means only excess production of acid by stomach.

As I frequently see cases of PH/acid disturbances, hyperacidity, and urinary infections,i would be happy to answer your any concerns and clarify your misunderstandings further.

Above answer was peer-reviewed by
Follow-up: Which doctor should I visit to determine if my body is too acidic? 47 minutes later
Thank you so much. This does give me some information, but a bit of history might help further. I was on Effexor XR (325 mg. daily) for ten years. I successfully weaned off of it two years ago and within a few days of completely being off of it, began having these problems, along with a persisitent cough that no one (pulmonoligist, etc.) could diagnose. After about six months, it went away, but I continued to have the urinary problems. Plus, I have extreme weakness, lethargy, eyes burning, and unsteady gait. It almost feels like my knees are made of rubber. I am in good health otherwise, as confirmed by my recent comprehensive blood panel which showed good thyroid function, excellent cholesterol, blood sugar, etc. although it did not monitor my PH. I am wondering if that long period on venfaxaline and the withdrawal of it could have affected my PH balance. I'm simply at a loss to know what kind of doctor could either confirm, or rule out, my speculation. If you could help me know where to go from here, I would be grateful.
Answered by Dr. Santosh Kondekar 2 hours later
hi again

I am sorry but i was completely unaware of the possibility of background depression in past and its therapy. but trust me, it has no correlation with urinary or pH issues.

most psychiatry medicines even after weaning off, may have a chance of restarting it, if the life without medicines isn't as comfortable as before. The psychiatrist may label such symptoms as related to venlafaxine discontinuation. There may be a possibility of other diagnosis, but doctors may first prefer to start the same medicine again to assess the suitability.

Weakness and eye and gait symptoms may also be related to various nutritional deficiencies that may coexist. pH monitoring isn't must unless a serious issue is suspected. i deny the probability of this drug causing pH disturbances as withdrawal, as there is no scientific proof for this. The cough and urinary symptoms are known to be associated with this drug therapy, so do in withdrawal in some cases but no scientific mechanisms are proven yet in this regard.
if you are desperate enough to confirm:1.get blood gas analysis to confirm system acid excess 2. get urine pH test by routine microscopy to confirm urinary acid.

as it is just a technical issue, no specialist is required to confirm the same, as any doctor who advises this test can interpret from it.

I would love to address any further concern in this regard if felt necessary.
thanks for providing pevious details.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor